South Dakota, 2007

Hail and Damaging Wind in South Dakota, July 16, 2007

July 16, 2007 · NWS ABR · 20 events in 2 counties and zones

A couple severe storms affected part of northeast South Dakota during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple severe storms affected part of northeast South Dakota during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 16, 9:52 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 16, 9:52 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1052 AM CDT MON JUL 16 2007

.UPDATE...REST OF TODAY
WAVE OF LOW PRESSURE WILL SLIDE SOUTHEAST ACROSS THE STATE TODAY
AND BRING A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGHOUT
THE DAY. HAVE EXPANDED AREAL COVERAGE OF POPS TODAY AND INCREASED
INTO LOW CHANCE CATEGORY ACROSS THE EASTERN CWA WHERE MORE
WIDESPREAD ACTIVITY IS ONGOING OVER SOUTHEAST ND AND READY TO MOVE
INTO PORTIONS OF NORTHEAST SD. ALSO LOWERED MAX TEMPS A FEW
DEGREES ACROSS CENTRAL SD WITH THE EXPECTED CLOUD COVER THIS
AFTERNOON. DEPENDING ON CLOUD TRENDS...MAY HAVE TO VISIT TEMPS
AGAIN IN A COUPLE HOURS AND MAKE FURTHER ADJUSTMENTS.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
UPPER RIDGE AXIS EXPECTED TO REMAIN TO OUR WEST WITH TROUGH TO THE
EAST THROUGH THE PERIOD...WHICH MEANS CONTINUED NORTHWEST FLOW
OVER THE UPPER MIDWEST. WEATHER LOOKS A BIT MORE ACTIVE AS SEVERAL
WAVES ROTATE THROUGH THE FLOW ACROSS THE AREA. AGAIN HAVE LEANED
ON THE GFS AS IT HAS SHOWN BETTER CONSISTENCY OVER THE PAST WEEK.

TODAY AND TONIGHT...CONVECTION ONGOING ACROSS NORTHEAST PORTION
OF THE FORECAST AREA THIS MORNING SHOULD CLEAR AREA BY SUNRISE AS
ASSOCIATED WAVE PUSHES SOUTHEAST. NEXT WAVE THAT WILL PUSH INTO
AREA VISIBLE ON SATELLITE OVER NORTHERN MONTANA WITH DECENT CLOUD
SHIELD AND CG STRIKES THAT HAVE INCREASED IN NUMBER IN PAST
COUPLE OF HOURS. SINCE SIMILAR WAVE MOVING OUT OF MONTANA PRODUCED
SHOWERS/STORMS ACROSS WESTERN PORTION OF AREA YESTERDAY NO REASON
TO BELIEVE SAME THING WILL NOT HAPPEN TODAY INTO TONIGHT AS THIS
WAVE COMES THROUGH...SO HAVE EXPANDED POPS ACROSS MUCH OF THE
AREA. MODELS HAVE BACKED OFF ON THE IMPACT OF COLD FRONT THAT WAS
DROPPING ACROSS THE AREA...WITH GUIDANCE NUMBERS MUCH WARMER THIS
MORNING. BUMPED THINGS UP A BIT...BUT STAYED A BIT COOLER THAN
GFS GUIDANCE AS CLOUDS FROM PREVIOUSLY MENTIONED WAVE WILL LIKELY
LIMIT WARMING SOME.

REST OF THE PERIOD...FLOW REMAINS DIRTY OVER THE REST OF THE
PERIOD WITH RIDGE AXIS SHIFTING EAST A BIT. HAVE ADDED SOME MORE
MENTION OF SHOWERS/STORMS ACROSS PORTIONS OF THE AREA DURING
TUESDAY AFTERNOON/EVENING HOURS WHEN PEAK INSTABILITY WILL EXIST.
BETTER CHANCE LOOKS TO BE WEDNESDAY AFTERNOON/NIGHT AS MODELS HAVE
BEEN FAIRLY CONSISTENT WITH WAVE PUSHING THROUGH AREA. CURRENTLY
SPC DAY 3 OUTLOOK HAS SLIGHT RISK JUST TO OUR WEST...SO WILL NEED
TO KEEP AN EYE ON THIS PERIOD. THERMAL RIDGE TRIES TO BUILD ACROSS
THE AREA A BIT MORE AS UPPER TROUGH MAKES SOME HEADWAY INTO THE
WEST COAST. INHERITED TEMPERATURES WERE IN PRETTY GOOD SHAPE AND
ONLY MODIFIED THEM A LITTLE.

.LONG TERM...THURSDAY THROUGH SUNDAY
ONCE AGAIN TODAY THE MODELS ARE PRETTY MUCH IN LOCK-STEP WITH THE
LONG WAVE PATTERN OVER THE CONUS. AND THE PATTERN IS RATHER
AMPLIFIED FOR THE TIME OF YEAR. MEANWHILE...AM STILL LOOKING AT
BACKDOOR COOLING FROM A STRONG SURFACE HIGH ON THURSDAY AND
FRIDAY THAT DROPS INTO THE UPPER MISSISSIPPI RIVER VALLEY. BASED
ON 00Z H85 TEMPS FROM BOTH THE GFS/ECMWF...DECIDED TO BRING MAX AND
MIN TEMPERATURES DOWN ANOTHER NOTCH SAID TIME PERIOD. KEPT IN
CHANCE FOR RAIN ON THURSDAY BUT THE REMAINDER OF THE MEDIUM RANGE
SHOULD PROVE MOSTLY DRY AS THERMAL RIDGE ALOFT BUILDS NORTHEAST
ACROSS THE NORTHERN PLAINS. THE EURO MODEL AND GFS REMAIN THE MOST
AGGRESSIVE WITH HEIGHT RISES LATE IN THE PERIOD.  THE GFS IS
PROGGING 600+ DECAMETER H5 HEIGHTS CENTERED OVER THE NORTHERN HIGH
PLAINS BY DAYS 7-8 THIS SEEMS A BIT OVERDONE...HOWEVER...THE EURO
MODEL IS NOT FAR BEHIND. THE NOGAPS AND CANADIAN ARE A TAD COOLER.
NONETHELESS...THE NORTHERN PLAINS IS LOOKING PRETTY TOASTY FOR
NEXT WEEKEND. LATER SHIFTS MAY NEED TO BUMP UP TEMPERATURES FOR
DAYS 6-8.

&&

.AVIATION...
MOSTLY CLOUDY SKIES WILL SPREAD OVER MOST OF THE AREA
TODAY...ALONG WITH A FEW ISOLD -TSRAS. CIGS WILL GENERALLY REMAIN
VFR BUT COULD FALL TO MVFR WITHIN ANY ISOLD -TSRAS. CIGS BELOW
1000 FT HAVE BEEN OBSERVED ACROSS EXTREME NORTHERN PORTIONS OF
TWEB ROUTE 256 THIS MORNING...BUT ARE NOT EXPECTED TO SPREAD MUCH
FARTHER SOUTH DURING THE DAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...ZELTWANGER
LONG TERM...TDK
AVIATION...TMT
Hazardous weather outlook, Jul 16, 4:19 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
519 AM CDT MON JUL 16 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
519 AM CDT MON JUL 16 2007 /419 AM MDT MON JUL 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND
TONIGHT. AT THIS TIME THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS PORTIONS OF THE
AREA TUESDAY AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 16, 8:14 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
914 AM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     3 W FREDERICK           45.83N 98.57W
07/15/2007  E60.00 MPH       BROWN              SD   PUBLIC

            ALSO PENNY SIZED HAIL AND 1 INCH OF RAIN.

1125 PM     TSTM WND GST     2 W FREDERICK           45.83N 98.55W
07/15/2007  E65.00 MPH       BROWN              SD   PUBLIC

            ESTIMATED 60 TO 70 MPH WIND. 3/4 INCH OF RAIN IN 15
            MINUTES AND PEA SIZED HAIL.

&&

JAZ

The radar

The Aberdeen radar (KABR), 125 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Codington

When
July 16, 12:40 PM CST
Where
Codington County, 1.38 mi S of Waverly
Measured
0.88 in hail
Reported by
Public
Coordinates
44.980, -96.970

Hail, Codington

When
July 16, 12:45 PM CST
Where
Codington County, 0.98 mi W of Waverly
Measured
0.75 in hail
Reported by
Public
Coordinates
45.000, -96.990

Hail, Codington

When
July 16, 12:45 PM CST to 12:55 PM CST
Where
Codington County, 3.39 mi NE of Rauville
Measured
1 in hail
Reported by
Public
Coordinates
45.020, -97.040

Hail, Codington

When
July 16, 12:45 PM CST to 12:55 PM CST
Where
Codington County, 2.85 mi NE of Rauville
Measured
0.88 in hail
Reported by
Public
Coordinates
45.010, -97.040

Hail, Codington

When
July 16, 12:45 PM CST to 12:55 PM CST
Where
Codington County, 3.59 mi SSW of Waverly
Measured
1 in hail
Reported by
Public
Coordinates
44.950, -96.990

Hail, Codington

When
July 16, 12:45 PM CST to 12:55 PM CST
Where
Codington County, 4.54 mi NW of Kranzburg
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -96.960

Hail, Codington

When
July 16, 12:50 PM CST to 12:55 PM CST
Where
Codington County, 1.2 mi NE of Waverly
Measured
0.88 in hail
Reported by
Public
Coordinates
45.010, -96.950

Hail, Codington

When
July 16, 12:55 PM CST to 1:05 PM CST
Where
Codington County, 4.87 mi NW of Waverly
Measured
0.88 in hail
Reported by
Public
Coordinates
45.050, -97.040

Hail, Codington

When
July 16, 12:55 PM CST to 1:10 PM CST
Where
Codington County, 2.85 mi NW of Waverly
Measured
0.88 in hail
Reported by
Public
Coordinates
45.030, -97.010

Hail, Codington

When
July 16, 1:00 PM CST
Where
Codington County, 1.62 mi WNW of Kranzburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.890, -96.930

Hail, Codington

When
July 16, 1:00 PM CST to 1:05 PM CST
Where
Codington County, 0.49 mi E of Waverly
Measured
0.75 in hail
Reported by
Public
Coordinates
45.000, -96.960

Hail, Codington

When
July 16, 1:00 PM CST to 1:15 PM CST
Where
Codington County, 3.49 mi N of Kranzburg
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -96.910

Hail, Codington

When
July 16, 1:00 PM CST to 1:30 PM CST
Where
Codington County, 1.38 mi S of Waverly
Measured
0.75 in hail
Reported by
Public
Coordinates
44.980, -96.970

Hail, Codington

When
July 16, 1:00 PM CST to 1:02 PM CST
Where
Codington County, 4.8 mi NW of Kranzburg
Measured
0.75 in hail
Reported by
Public
Coordinates
44.920, -96.980

Hail, Codington

When
July 16, 1:00 PM CST to 1:10 PM CST
Where
Codington County, 4.26 mi SSE of Waverly
Measured
1 in hail
Reported by
Public
Coordinates
44.940, -96.950

Hail, Codington

When
July 16, 1:00 PM CST to 1:05 PM CST
Where
Codington County, 4.01 mi WNW of Kranzburg
Measured
0.88 in hail
Reported by
Public
Coordinates
44.910, -96.970

Hail, Codington

When
July 16, 1:00 PM CST to 1:10 PM CST
Where
Codington County, 4.62 mi WNW of Kranzburg
Measured
1 in hail
Reported by
Public
Coordinates
44.900, -96.990

Hail, Deuel

When
July 16, 1:03 PM CST
Where
Deuel County, 0.69 mi N of Bemis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.880, -96.850

Hail, Codington

When
July 16, 1:09 PM CST to 1:19 PM CST
Where
Codington County, 1.2 mi SW of Waverly
Measured
0.75 in hail
Reported by
Public
Coordinates
44.990, -96.990

Thunderstorm Wind, Deuel

When
July 16, 1:20 PM CST
Where
Deuel County, Clear Lake Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.770, -96.680

Seventy mph winds downed several large pine trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 52194, 52195, 52214, 52216, 52219, 52224, 52223, 52208, 52210, 52196, 52212, 52218, 52221, 52226, 52227, 52228, 52229, 52197, 52215, 52206.